Illinois, 2024

Winter Weather in Illinois, December 2, 2024

December 2, 2024 · NWS PAH · 19 events in 19 counties and zones

A weak clipper system caused a brief period of light snow during the late morning and afternoon hours on the 2nd. Temperatures remained below freezing, and continued to drop into the 20s.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak clipper system caused a brief period of light snow during the late morning and afternoon hours on the 2nd. Temperatures remained below freezing, and continued to drop into the 20s. While snow accumulations between a coating to one inch were confined to mainly grassy and elevated surfaces, slick road conditions eventually developed in time for the evening commute that caused accidents across the region. Ice covered bridges and areas of black ice continued through the evening hours after snow had ended. Key Impacts: transportation delays, traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 2, 5:31 AM CST, 5 hours 29 minutes earlier. Its key messages:

  • Light snow expected today with the passing of a weak upper level disturbance. Light snow accumulations are possible.
  • Cold conditions hold through Tuesday with temperatures well below seasonal norms.
  • Temperatures will moderate closer to seasonal norms by Wednesday, before another cold blast by the end of the week.
Area forecast discussion, Dec 2, 5:31 AM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
531 AM CST Mon Dec 2 2024

.KEY MESSAGES...

- Light snow expected today with the passing of a weak upper
  level disturbance. Light snow accumulations are possible.

- Cold conditions hold through Tuesday with temperatures well
  below seasonal norms.

- Temperatures will moderate closer to seasonal norms by
  Wednesday, before another cold blast by the end of the week.

&&

.DISCUSSION...
Issued at 310 AM CST Mon Dec 2 2024

Recent WV imagery shows an upper level disturbance descending
out of the MN/IA vicinity at the time of this discussion. This
disturbance is moving within an amplified longwave trof that
encompasses much of the central and eastern CONUS. It makes its
way into the Quad State region later today with only a weak
surface reflection depicted in models with weak sfc convergence.
Overall lift and moisture associated with this system has been
limited at best, and that trend continues. Much of the lift will
likely be tied to the upper vort max and in fact there appears
to be little low level WAA in the guidance. Along with the weak
ascent, moisture availability isn't the best with modeled QPF
amounts only a few hundreths of an inch at best. It will be
plenty cold for snow though. Guidance has trended slower with
the system including the onset of precipitation. There is a lot
of dry air to overcome and this may eat at the snow falling, at
least initially. Forecast amounts haven't change much with only
a dusting to half of an inch expected at best for a good portion
of southern Illinois, southwest Indiana, and much of western
Kentucky. The only change has been maybe a very slight southward
shift in the snow. I think the higher end scenario would be
around an inch or so if we were to see better ascent and/or
moisture content. Still this may cause some slick roadways with
temperatures as cold as they are. The special weather statement
will continue.

High pressure quickly moves in behind this system bringing a
continuation of cold temperatures but drier air as well. Low
temperatures will bottom out into the lower teens across the
northern counties to upper teens to near 20 across our SEMO
counties. Temperatures begin to moderate on Wednesday as the
high moves off to the east and lower pressure develops across
the plains setting up southerly flow at the surface. These
warmer temperatures will be short lived however as another cold
airmass makes its way into the region behind a front late
Wednesday. High pressure settles across the region for the end
of the week providing light winds, clear skies, and cold
temperatures. Its possible another system comes into the area
for next weekend but confidence is low at this time.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 531 AM CST Mon Dec 2 2024

A disturbance aloft is set to bring light snow to the terminals
today. Cigs will lower throughout the morning to MVFR by the
afternoon. Periods of light snow may reduce cigs and visby
further at times. Given the uncertainty surrounding the coverage
of snow, continued to highlight this as PROB30's. Cigs will
recover back to VFR around 00z tonight with clearing skies
thereafter. Winds will remain light, generally around 5-10 kts
from the north.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...AD
AVIATION...AD
Hazardous weather outlook, Dec 2, 3:12 AM CST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
312 AM CST Mon Dec 2 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
312 AM CST Mon Dec 2 2024 /412 AM EST Mon Dec 2 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A light dusting up to near an inch of snowfall accumulation is
possible for portions of the region today; refer to the Special
Weather Statement for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snowfall amounts and travel impacts would be
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Jefferson

When
December 2, 11:00 AM CST to 4:00 PM CST
Where
Jefferson forecast zone
Reported by
CoCoRaHS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
December 2, 11:00 AM CST to 4:00 PM CST
Where
Wayne forecast zone
Reported by
CoCoRaHS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
December 2, 11:00 AM CST to 4:00 PM CST
Where
Perry forecast zone
Reported by
CoCoRaHS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
December 2, 11:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 2, 11:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Reported by
CoCoRaHS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, White

When
December 2, 11:00 AM CST to 5:00 PM CST
Where
White forecast zone
Reported by
CoCoRaHS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 2, 11:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
CoCoRaHS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
December 2, 11:00 AM CST to 5:00 PM CST
Where
Williamson forecast zone
Reported by
CoCoRaHS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
December 2, 11:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Reported by
CoCoRaHS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
December 2, 11:00 AM CST to 5:00 PM CST
Where
Gallatin forecast zone
Reported by
CoCoRaHS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
December 2, 12:00 PM CST to 5:00 PM CST
Where
Edwards forecast zone
Reported by
CoCoRaHS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
December 2, 12:00 PM CST to 5:00 PM CST
Where
Wabash forecast zone
Reported by
CoCoRaHS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Union

When
December 2, 12:00 PM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
CoCoRaHS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
December 2, 12:00 PM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
CoCoRaHS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
December 2, 12:00 PM CST to 6:00 PM CST
Where
Pope forecast zone
Reported by
CoCoRaHS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
December 2, 12:00 PM CST to 6:00 PM CST
Where
Hardin forecast zone
Reported by
CoCoRaHS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Alexander

When
December 2, 12:00 PM CST to 6:00 PM CST
Where
Alexander forecast zone
Reported by
CoCoRaHS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
December 2, 12:00 PM CST to 6:00 PM CST
Where
Pulaski forecast zone
Reported by
CoCoRaHS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
December 2, 12:00 PM CST to 6:00 PM CST
Where
Massac forecast zone
Reported by
CoCoRaHS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223469, 1223470, 1223473, 1223474, 1223475, 1223476, 1223478, 1223479, 1223480, 1223481, 1223471, 1223472, 1223482, 1223483, 1223484, 1223485, 1223486, 1223487, 1223488.